Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS Aberdeen, SD

June 5, 2018Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 5, 2018, 9:11 PM MDT for Dewey County, South Dakota. It was in force for 49 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2018, 9:11 PM MDT (03:11 UTC)
Expired
Jun 5, 2018, 10:00 PM MDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Dewey County, SD

The radar

The Rapid City radar (KUDX), 163 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 9:13 PM MDTTSTM WND GST 733 Nnw Lantry, SD
Jun 5, 9:26 PM MDTTSTM WND GST 60Eagle Butte, SD
Jun 5, 9:26 PM MDTHAIL 1Eagle Butte, SD
Jun 5, 9:35 PM MDTHAIL 1.25Eagle Butte, SD
Jun 5, 9:51 PM MDTTSTM WND GST 621 Ne Ridgeview, SDRIDGEVIEW RWIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 8:07 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 3.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1766 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2570 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

594 
WUUS53 KABR 060311
SVRABR
SDC041-060400-
/O.NEW.KABR.SV.W.0052.180606T0311Z-180606T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
911 PM MDT TUE JUN 5 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Central Dewey County in north central South Dakota...

* Until 1000 PM MDT.

* At 910 PM MDT, a severe thunderstorm was located near Lantry,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eagle Butte, Lantry, Little Moreau Rec Area, White Horse, Bear
  Creek, Green Grass, Parade, Ridgeview and Lake Oahe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4503 10150 4504 10148 4511 10149 4535 10148
      4542 10069 4485 10062 4486 10113 4499 10114
      4500 10150
TIME...MOT...LOC 0310Z 252DEG 45KT 4496 10142 

HAIL...1.25IN
WIND...60MPH
 
$$

SD
2 follow-up statements
978 
WWUS53 KABR 060329
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
929 PM MDT TUE JUN 5 2018

SDC041-060400-
/O.CON.KABR.SV.W.0052.000000T0000Z-180606T0400Z/
Dewey SD-
929 PM MDT TUE JUN 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR CENTRAL DEWEY COUNTY...

At 927 PM MDT, a severe thunderstorm was located over Parade, or near
Eagle Butte, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 926 MDT, 60 mph winds and 
         quarter size hail was reported in Eagle Butte.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eagle Butte, Lantry, Little Moreau Rec Area, White Horse, Bear Creek,
Green Grass, Parade, Ridgeview and Lake Oahe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4503 10150 4504 10148 4511 10149 4529 10148
      4542 10069 4485 10062 4486 10113 4499 10114
      4500 10150
TIME...MOT...LOC 0327Z 252DEG 45KT 4503 10113 

HAIL...1.00IN
WIND...60MPH
 
$$

SD
873 
WWUS53 KABR 060337 CCA
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
937 PM MDT TUE JUN 5 2018

SDC041-060400-
/O.COR.KABR.SV.W.0052.000000T0000Z-180606T0400Z/
Dewey SD-
937 PM MDT TUE JUN 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR CENTRAL DEWEY COUNTY...

At 937 PM MDT, a severe thunderstorm was located near Parade, or 12
miles east of Eagle Butte, moving east at 50 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Eagle Butte, Lantry, Little Moreau Rec Area, White Horse, Bear Creek,
Green Grass, Parade, Ridgeview and Lake Oahe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.

&&

LAT...LON 4503 10150 4504 10148 4511 10149 4529 10148
      4542 10069 4485 10062 4486 10113 4499 10114
      4500 10150
TIME...MOT...LOC 0329Z 251DEG 45KT 4503 10113 

HAIL...1.75IN
WIND...70MPH
 
$$

SD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 8:59 PM MDT, 12 minutes earlier.

Area forecast discussion, Jun 5, 8:59 PM MDT, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
959 PM CDT Tue Jun 5 2018

.UPDATE...
Issued at 959 PM CDT Tue Jun 5 2018

Updated forecast for the severe thunderstorm watch earlier and to
increase pops across the cwa. Quite a bit of convection has
developed out west and was moving east this evening.

UPDATE Issued at 655 PM CDT Tue Jun 5 2018

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 339 PM CDT Tue Jun 5 2018

CAMs have trended just a tad further south into northern SD with
their convective activity overnight. Interesting trend recently, but
did not quite bite on the higher POPs the ECAM shows. Would like to
see a few more hours of agreement before raising POPs. Nonetheless,
it does appear as the surface low/frontal boundary crosses the
region tonight, scattered showers and thunderstorms will develop
within an environment capable of producing hail and gusty winds.
Left mention of T+ in the grids overnight as well.

For Wednesday, cooler temperatures and breezy north winds will be
felt behind the frontal boundary. There may be some leftover morning
convection across the eastern CWA, but activity should move out
through the morning hours, making way for drying conditions during
the day.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 339 PM CDT Tue Jun 5 2018

The main challenge in this period will be chances and timing of
precipitation. The pattern really hasn't changed much since the last
major forecast issuance. It will feature an upper ridge in place
across the central portion of the country. Riding up and over this
ridge will be s/w troughs that will work their way through our
region. Difficult to pin down timing or placement of any of these
disturbances in the outer periods. Surface boundaries or a frontal
zone is progged to be positioned in the region during this time, so
there will be a focus area for periodic convection to fire across
the area. Because of the timing issue, it's challenging this far out
to nail down when or if and where convection will take place. By
late in the weekend into early next week, the upper ridge is
expected to be shoved eastward as a long wave trough/upper low
slides across the Pacific Northwest into the Northern High Plains.
Temperatures aren't expected to change much with above normal
readings expected for the entire period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 655 PM CDT Tue Jun 5 2018

VFR conditions are expected at all locations through tonight and
Wednesday. A cold front moving through the region tonight will bring
thunderstorms along with it. These may affect MBG, ABR, and ATY at
or in the vicinity during this time.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...TMT
LONG TERM...Vipond
AVIATION...Mohr
Hazardous weather outlook, Jun 5, 3:29 AM MDT, 17 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
429 AM CDT Tue Jun 5 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
429 AM CDT Tue Jun 5 2018 /329 AM MDT Tue Jun 5 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible tonight, mainly for
locations along the North Dakota, South Dakota border and western
Minnesota. Hail and damaging winds will be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances exist across the area Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM, CDT through tonight.

SD

In the hours before

Special weather statement, Jun 5, 8:54 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
854 PM MDT TUE JUN 5 2018

SDZ003-015-060345-
Dewey SD-Corson SD-
854 PM MDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CORSON AND
NORTHWESTERN DEWEY COUNTIES UNTIL 945 PM MDT...

At 854 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shambo Ranch, or 33 miles north of Dupree, moving east at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Eagle Butte, Lantry, Timber Lake, Isabel, Firesteel, Little Moreau
Rec Area, Bear Creek, Green Grass, Shambo Ranch and Glencross.

A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
north central South Dakota.

LAT...LON 4575 10178 4547 10091 4497 10114 4499 10114
      4500 10150 4503 10150 4504 10148 4547 10147
      4547 10194
TIME...MOT...LOC 0254Z 288DEG 39KT 4553 10174

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:38 PM MDTSevere Thunderstorm WarningABRCorson37 min
Jun 5, 8:54 PM MDTSpecial Weather StatementABRCorson51 min
Jun 5, 9:04 PM MDTSevere Thunderstorm WarningABRCorson, Dewey41 min
Jun 5, 9:54 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth51 min
Jun 5, 10:21 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth39 min
Jun 5, 10:30 PM MDTSevere Thunderstorm WarningABRCampbell, Dewey, Edmunds, Faulk, McPherson, Potter and 1 more45 min
Jun 5, 10:56 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter49 min
Jun 5, 11:21 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson, Spink39 min
Jun 5, 11:32 PM MDTHigh Wind WarningABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more3 hr
Jun 6, 12:01 AM MDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson12 min
Jun 6, 12:24 AM MDTSevere Thunderstorm WarningABRDay, Grant, Marshall, Roberts51 min
Jun 6, 12:49 AM MDTSevere Thunderstorm WarningABRGrant, Roberts41 min
Jun 6, 12:53 AM MDTSevere Thunderstorm WarningABRCodington, Day, Deuel, Grant, Hamlin, Roberts52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.